Utah, 2023

Damaging Wind in Utah, August 3, 2023

August 3, 2023 · NWS GJT · 1 event in 1 county or zone

Drier air began to work into eastern Utah in the wake of a recent monsoon surge. Even so, enough residual moisture was present to fuel isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drier air began to work into eastern Utah in the wake of a recent monsoon surge. Even so, enough residual moisture was present to fuel isolated thunderstorms. Some storms produced wind gusts in excess of 58 mph in Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 1:42 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 3, 1:42 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
242 PM MDT Thu Aug 3 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 240 PM MDT Thu Aug 3 2023

Satellite imagery indicates models are running a little fast by a
couple hours, but otherwise are tracking well with observations.
With the high pressure building in to the south and troughing to the
north, the region remains under a drying zonal flow aloft. Mostly
clear skies across eastern Utah and Western Colorado this morning
allowed for strong surface heating from which we are now seeing
development of thunderstorms over the Uintas, the eastern Tavaputs,
the La Sals and the Elk Mountains with towering cumulus becoming
widespread indicating there is yet plenty of moisture in the region
for another round of showers and thunderstorms this afternoon and
evening. With the drier air moving in from the southwest, the
dewpoints are dropping across the region, but especially in the Four
Corners area. For this reason, expect convective activity across the
region to be less than what we've seen over the past few days with
the Four Corners area to stay dry today and the areas to the north
along the Utah border to the East Tavaputs seeing only isolated
showers and thunderstorms today. The higher terrain through Colorado
and northeastern Utah will see scattered thunderstorms this
afternoon and evening with the Uinta Mountains seeing numerous
thunderstorms. Storm motion today is also faster that we saw
yesterday, decreasing the risk for flash flooding, but these storms
are still capable of producing heavy rain, and localized flooding
due to training storms isn't out of the question. If you're out this
afternoon or evening, be aware that these storms can produce
frequent lightning, strong outflow gusts and heavy rain.

Overnight a much drier airmass with mostly clear skies will push
into the region from the west. Though diurnal heating will be strong
tomorrow, only isolated thunderstorms will occur mostly in the
northern mountains, and in the central mountains along the Divide.
The Uinta mountains will see scattered thunderstorms supported by
the troughing to the north. With the southerly pressure gradient
across the region, we'll see temperatures range from a few degrees
above normal across the southern areas under the influence of the
ridging to the south, to a few degrees below normal across the
northern areas under the influence of the troughing to the north.

.LONG TERM...(Saturday through Thursday)
Issued at 240 PM MDT Thu Aug 3 2023

The SubTropical High will continue it westward expansion and be
centered over the southern AZ/NM border where it will remain well
into next week. The northern stream will be dominating the flow
pattern across the western CONUS which means the subtropical high
will be suppressed to the south cutting off the northward extent of
the monsoon. This pattern will be stagnant through the midweek
period before low pressure arriving to the Pacific coastline begins
to amplify the ridge back into the western Great Basin. The northern
CWA will be favored for any storm development with Pacific moisture
and westerly waves moving through to our North. There could be a
temporary tap into the subtropics via an eastern Pacific tropical
system that theta mositure transport vectors show getting absorbed
into the Westerlies. This is per the GFS which has less
amplification of the ridge by mid late week. The more amplified EURO
pushes lifts this moisture source more northward and keeps it in the
western Great Basin. So overall a drier and warmer regime will set
up with highs hovering just a few degrees above normal. The heat we
had before the monsoon push does not look probable to return in the
near future though a few triple digit highs are possible over the
lower desert valleys in southeast Utah.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1140 AM MDT Thu Aug 3 2023

Drier air is slowly infiltrating the area and the coverage and
strength of most storm are expected to be less today compared to
the last few. Therefore confidence not as high for impacts at
airfields and no tempo groups were used in the latest forecast.
However gusty winds from storms not near airfield could be a
threat as cells collapse today and should be monitored. VFR
conditions should hold the next 24 hours as IFR cigs in EGE are
not likely to occur with the diminished rainfall chances.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Aug 3, 2:01 AM MST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
301 AM MDT Thu Aug 3 2023

COZ001>014-017>023-UTZ022>025-027>029-041500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
301 AM MDT Thu Aug 3 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Drier air will begin to work into the region, particularly
southeast Utah and southwest Colorado, today. This will result in
a downturn in shower and thunderstorm coverage, though the
mountains and areas along the Divide will remain active. Brief
moderate to heavy rain will still be possible with any storms in
addition to gusty outflow winds, frequent lightning, and small
hail. Most showers will end by midnight tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect even fewer showers and thunderstorms on Friday, though the
mountains will continue to see afternoon convection. Dry air will
increase in earnest from this weekend onwards as high pressure
begins to build to the south. Temperatures will begin to slowly
warm to near or a few degrees above normal and areas of critical
fire weather conditions will be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 3, 12:05 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
105 PM MDT Thu Aug 3 2023

COZ001>003-031930-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
105 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of west central Rio
Blanco County through 130 PM MDT...

At 104 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Rangely, or 52 miles north of Grand Junction, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Rio
Blanco County.

This includes Colorado 139 between mile markers 46 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3969 10898 3981 10904 4010 10855 3987 10834
TIME...MOT...LOC 1904Z 237DEG 24KT 3983 10876

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Aug 3, 1:12 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
212 PM MDT Thu Aug 3 2023

COZ002-003-013-032045-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
212 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of north central Rio
Blanco County through 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeker, or 41 miles southwest of Craig, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meeker.

This includes the following highways...
 Colorado 13 between mile markers 34 and 57.
 Colorado 64 between mile markers 61 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Moderate to heavy rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3992 10808 4006 10817 4026 10772 4002 10758
TIME...MOT...LOC 2012Z 246DEG 24KT 4003 10801

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MDA
Local storm report, Aug 3, 1:39 PM MST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
239 PM MDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Gst     Meeker                  40.05N 107.88W
08/03/2023  M52 MPH          Rio Blanco         CO   ASOS

            ASOS station KEEO Meeker Airport.

&&

MDA
Special weather statement, Aug 3, 2:02 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
302 PM MDT Thu Aug 3 2023

COZ002-004-032130-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
302 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of east central Moffat
County through 330 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm over
Craig, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Craig.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 81 and 98.
 Colorado 13 between mile markers 82 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4039 10757 4049 10775 4079 10751 4067 10724
TIME...MOT...LOC 2101Z 215DEG 27KT 4053 10760

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MDA
Special weather statement, Aug 3, 2:50 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
350 PM MDT Thu Aug 3 2023

UTZ025-027-032230-
Arches/Grand Flat UT-Tavaputs Plateau UT-
350 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southwestern Grand
County through 430 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Green River, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Grand
County.

This includes the following highways...
 Interstate 70 in Utah between mile markers 164 and 191.
 U.S. Highway 191 in Utah between mile markers 130 and 157.
 Utah 279 between mile markers 1 and 8, and mile marker 10 and near
mile marker 15.
 Utah 313 between mile markers 6 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3893 11013 3898 11015 3898 11011 3895 11000
      3896 11000 3900 11015 3914 10968 3853 10959
      3855 11000 3856 10999 3858 11006 3861 11000
      3861 11006 3865 11004 3865 11005 3867 11010
      3872 11009 3871 11012 3876 11008 3891 11018
TIME...MOT...LOC 2150Z 260DEG 28KT 3876 11003

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KJS
Special weather statement, Aug 3, 3:01 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
401 PM MDT Thu Aug 3 2023

UTZ027>029-032230-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
401 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of north central San
Juan and south central Grand Counties through 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canyonlands National Park, or 25 miles southwest of Moab, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Canyonlands National Park around 410 PM MDT.

This includes the following highways...
 Utah 279 between mile markers 0 and 1, and between mile markers 8
and 9.
 Utah 313 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3787 11024 3799 11012 3799 11001 3806 11001
      3807 11005 3819 10988 3832 10996 3835 10994
      3835 10998 3839 10998 3836 11001 3839 11003
      3841 11000 3846 11004 3845 11002 3856 11002
      3854 10958 3790 10984 3785 11034
TIME...MOT...LOC 2200Z 258DEG 24KT 3842 10998

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KJS

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
August 3, 3:16 PM MST
Where
Grand County, 1.38 mi S of (Cny)canyonlands Fld
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.750, -109.750

A peak wind gust of 60 MPH was measured by the automated weather station at the Canyonlands Field Airport outside of Moab.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105845.